Puerto Rico, 2006

Flash Flooding and Heavy Rain in Puerto Rico, April 22, 2006

April 22, 2006 · NWS SJU · 11 events in 1 county or zone

NWS doppler radar indicated a line of strong showers and thunderstorms producing heavy rain over the area of Quebradillas and Isabela. Fifteen homes in Quebradillas and six in Isabela were flooded as a result of the rains generated by an mid to upper level trough across the area in combination with an old frontal boundary over the local Atlantic waters.

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

NWS doppler radar indicated a line of strong showers and thunderstorms producing heavy rain over the area of Quebradillas and Isabela. Fifteen homes in Quebradillas and six in Isabela were flooded as a result of the rains generated by an mid to upper level trough across the area in combination with an old frontal boundary over the local Atlantic waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 22, 3:15 PM AST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 22, 3:15 PM AST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
315 PM AST SAT APR 22 2006

.DISCUSSION...ABUNDANT MOISTURE REMAINS OVER THE AREA. THIS IS
EVIDENT IN THE SATELLITE IMAGERY AS WELL AS THE ACTIVE WEATHER
THAT HAVE CONTINUED DURING TODAY. A 500MB TROUGH WAS EVIDENT IN
THE SATELLITE DERIVED WINDS AND ALSO WAS INDICATED BY THE GFS
MODEL GUIDANCE...MODEL THAT I AM FOLLOWING CLOSELY DUE TO ITS GOOD
OUTPUT SHOWN DURING LAST FEW EVENTS.

THIS GUIDANCE SUGGEST A THE SURFACE TO AROUND 100MB WINDS ACQUIRING
A SOUTHEAST COMPONENT THIS EVENING AND OVERNIGHT. THIS WILL
PRODUCE A LINE OF SCATTERED TO NUMEROUS SHOWERS ALONG THE NORTH
COAST OF PUERTO RICO. IT IS ALSO SUGGESTED A LINGERING OF A 500MB
TROUGH WEST OF PUERTO RICO SUNDAY AND MONDAY. ALSO AN UPPER LEVEL
TROUGH WILL APPROACH FROM THE WEST SUNDAY INCREASING THE
INSTABILITY. BECAUSE OF THIS THE CHANCES FOR PRECIPITATION THOSE
DAYS WAS INCREASED.

&&

.AVIATION...LIGHTNING DETECTION PROGRAM DISPLAYED LIGHTNING IN THE
VICINITY OF AGUADILLA AND MAYAGUEZ AND ALSO OVER THE WATERS WEST
OF MAYAGUEZ AND IN THE ATLANTIC. TONIGHT AROUND THE NORTH COAST WE
MAY SEE LIGHTNING ACTIVITY.

&&

.HYDROLOGY...THE PERSISTENCE OF THE SHOWERS ALONG THE NORTHEAST
AND NORTH SECTIONS OF PUERTO RICO LEAD TO A CONTINUATION OF AN
URBAN AND SMALL STREAM FLOOD ADVISORY.

&&

.CLIMATE...THE INCREASING TREND IN THE RAINFALL AMOUNTS FOR APRIL
IS VERY CLEAR WITH PREVIOUS DAYS AND WEEKS RAIN EVENTS. A RELATIVE
MAXIMUM IS IN OUR CLIMATOLOGY FOR ALL THE AREA IN MAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  83  75  83 /  60  60  30  30
STT  77  82  77  82 /  50  50  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 6 PM AST THIS AFTERNOON FOR PRZ001-
     PRZ002-PRZ004-PRZ005-PRZ006.

VI...NONE.
&&

11
Hazardous weather outlook, Apr 22, 6:30 AM AST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT APR 22 2006

PRZ001>013-AMZ710>750-231000-
630 AM AST SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...DIURNAL HEATING WILL COMBINE WITH AVAILABLE
MOISTURE ONCE AGAIN TODAY WITH THE HELP OF LOCAL SEA BREEZE
CONVERGENCE ALONG THE NORTHERN COASTS PLUS AN ANTICIPATED EAST
SOUTHEASTERLY WIND FLOW TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS...MAINLY ACROSS THE INTERIOR AND NORTHERN
SECTIONS OF THE ISLAND.

A MID TO UPPER LEVEL TROUGH ACROSS THE LOCAL AREA WILL HELP THE
ALREADY UNSTABLE ATMOSPHERE TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGHOUT THE DAY. THERE IS A HIGH POTENCIAL FOR MORE FLASH
FLOODING ALONG THE NORTHERN SLOPES AND NORTHERN MUNICIPALITIES.
IN ANTICIPATION OF THE SHOWER AND THUNDERSTORM ACTIVITY FOR
TODAY...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN HALF OF
PUERTO RICO UNTIL 1100 AM AST. STAY TUNED FOR ADDITIONAL INFORMATION
AS THE DAY GOES BY.

.DAYS TWO THROUGH SEVEN...WEATHER CONDITIONS ARE EXPECTED TO IMPROVE
ON SUNDAY THROUGH MONDAY BUT LATE MONDAY INTO TUESDAY A NEW SURGE OF
LOW LEVEL MOISTURE WILL ARRIVE TO THE LOCAL AREA FROM THE EAST TO
INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS.

MOISTURE WILL BE SUFFICIENT ACROSS THE AREA WHICH WILL RESULT IN THE
INCREASED POTENTIAL FOR LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO
AREAS OF URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-231000-
630 AM AST SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...THERE WILL BE A MIXTURE OF SUNSHINE AND CLOUDS
ACROSS THE LOCAL ISLANDS AGAIN TODAY. SCATTERED SHOWERS WILL OCCUR
IN A FEW LOCATIONS...BUT THE HEAVIEST SHOWER AND THUNDERSTORM
ACTIVITY SHOULD REMAIN OFF SHORE MAINLY TO THE NORTH OF THE ISLANDS.
SIMILAR WEATHER CONDITIONS ARE EXPECTED AGAIN FOR SUNDAY BUT SHOWERS
AND STORMS SHOULD BE LESS THAN THE ONE EXPECTED TODAY ACROSS THE
LOCAL WATERS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEATHER CONDITIONS ARE EXPECTED TO IMPROVE
ON SUNDAY THROUGH MONDAY BUT LATE MONDAY INTO TUESDAY A NEW SURGE OF
LOW LEVEL MOISTURE WILL ARRIVE TO THE LOCAL AREA FROM THE EAST TO
INCREASE THE CHANGES FOR SHOWERS AND THUNDERSTORMS. THE REST OF THE
WEEK EXPECT PARTLY CLOUDY SKIES AND AFTERNOON SHOWERS NEARBY THE
ISLAND COASTAL WATERS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

10 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Northwest

When
April 22, 5:29 PM AST to 9:00 PM AST
Where
Northwest County, Isabela
Reported by
EMERGENCY MANAGER

Road from the municipality of Quebradillas to Isabela was reported flooded

Flash Flood, Northwest

When
April 22, 6:00 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Property damage
$4,000
Reported by
EMERGENCY MANAGER

Road 113 was reported flooded. Two homes were reported flooded along Raford street.

Flash Flood, Northwest

When
April 22, 6:15 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Property damage
$4,000
Reported by
EMERGENCY MANAGER

Several homes were reported flode at Barrio Los Cocos.

Flash Flood, Northwest

When
April 22, 6:17 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Property damage
$30,000
Reported by
EMERGENCY MANAGER

Flooding of Genesis Drug Store along Socorro street was reported.

Flash Flood, Northwest

When
April 22, 6:20 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Reported by
EMERGENCY MANAGER

The first level of Parque del Retiro Residential building was reported flooded. Road 2 in front of Gallera Los Cocos was reported flooded.

Flash Flood, Northwest

When
April 22, 6:25 PM AST to 9:00 PM AST
Where
Northwest County, Isabela
Property damage
$2,000
Reported by
EMERGENCY MANAGER

A flooded home was reported at Barrio Cotto, road 113, behind the church.

Flash Flood, Northwest

When
April 22, 6:26 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Reported by
EMERGENCY MANAGER

Street flooding was reported in Santa Marina B neighborhood.

Flash Flood, Northwest

When
April 22, 6:27 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Property damage
$2,000
Reported by
EMERGENCY MANAGER

A home was reported flooded in Luis Ferrer street.

Flash Flood, Northwest

When
April 22, 6:49 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Property damage
$2,000
Reported by
EMERGENCY MANAGER

Road 119 was reported flooded. A flooded home was reported at Barrio San Jose along road 4485.

Flash Flood, Northwest

When
April 22, 6:55 PM AST to 9:00 PM AST
Where
Northwest County, Quebradillas
Property damage
$2,000
Reported by
EMERGENCY MANAGER

A flooded home was reported at Barrio Cocos along road 484.

Flash Flood, Northwest

When
April 22, 7:00 PM AST to 10:30 PM AST
Where
Northwest County, Isabela
Property damage
$100,000
Reported by
EMERGENCY MANAGER

Many streets and homes were reported flooded in the municipality of Quebradillas. Road 113 in front of Jardin Memorial Park, road 473 Corchado neighborhood in front of the basketball court. Villa Pesquera sector in front of Costa Dorada Hotel, sector Dominicano, Reparto Abreu, roads 112, 459, 446, and 474.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5511165, 5511166, 5511167, 5511168, 5511169, 5511170, 5511171, 5511172, 5511173, 5511174, 5511175.